Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Coming off Paroxetine - finding it hard

(7 Posts)
TheUpsideDown Thu 12-Jan-17 12:40:16

I've suffered with depression and severe anxiety since puberty. I've been on and off AD's since I finally had the courage at 21 to see my GP about it. I'm now 34.

I'm currently on Paroxetine and as my DH and I would like to try for another baby I'm coming off the medication by slowly lowering the dose.

But I've always had trouble when coming off any ADs - woozy head, nausea, terrible mood swings and irritability, can't fall asleep then when i finally do i have extreme vivid nightmares and struggle to wake up, when i do wake im literally dripping wet with sweat, i have a permanent tight knot in my stomach, fast breathing, bad anxiety returning. This is happening already just by going from 20mg - 15mg over just the last 5 days. The docs always say my symptoms are not 'withdrawal' and are simply in my head, I'm just having panic attacks.

I'm wobbling already and wondering if I'll ever be 'normal' enough to have another child. Thinking I should just accept I have my onew DS and stay on the ADs.

I don't know what I expect to achieve from this post - I guess I just hope someone else will understand and hold my hand for a bit sad

Oblomova Thu 12-Jan-17 12:45:29

I came off paroxetene a long time ago, and I think you're cutting down FAR too fast. I was on it for a far shorter period than you, and also started off reducing the dose too fast, with horrible side effects, which definitely weren't in my head - zaps, nausea, wooziness. I went back on my full dose and then tapered very, very slowly, over a period of several months. I cut pills up into tiny pieces and cut down only in very slow, gradual increments, and the key to this was getting the drug in liquid form, so that when I couldn't mince a pill up into tiny bits, I could taper a liquid dosage drop by drop. Don't rush it is all I can say, Good luck.

TheUpsideDown Thu 12-Jan-17 13:40:38

My current surgery seems so inexperienced with mental health issues. I previously tried coming off Paroxetine this time last year and failed because the doc expected me to do it too quickly and dismissed any side effects I reported. I requested to see another doc more experienced with mental health and he's just said to do the exact same thing - go from 20mg straight down to 10mg and then just cut them in half after a month and then I should be ok. But I know I won't, so I've decided to go only to 15mg rather than 10mg, as I still had 5 x 20mg left, so that will give me 10 days if 15mg before I have to drop to 10mg.

When I lived in Yorkshire (I now live in Kent, have done for around 6 yrs now) I used to see a psychiatrist who advised cutting my own tablets up to wean off was bad news as it wasn't controlled doses I was getting each time, and that when I got to lower doses I should have controlled doses in liquid form - but despite telling my GPs at my current surgery this they just ignore me and say there's no evidence that there should be any withdrawal side effects and just leave me without any professional support. I feel dumped and very insignificant.

Ohyesiam Thu 12-Jan-17 14:41:55

You may need to cut down really slowly, take months over it.
Of j you have capsules, poem one and take a tiny amount out, increase this amount weekly. If it's tablets, use the same principal, but shave bits off.
This is the least bumpy way to do it. Brest of luck

Dustpan Fri 13-Jan-17 13:40:49

Hi op, every time I've reduced from ads I got horrendous withdrawal effects and my GP always seemed skeptical. Finally I tried the 10% tapering method mentioned on the Mind website. It is brilliant. I reduced 10% at a time. My pharmacist helped me by explaining to buy a pill crusher and dissolve the crushed tablet in exactly 10ml water, then draw off 1ml and discard, and drink the remaining 9ml. Tasted disgusting so I used to add orange juice. I used a calpol syringe to measure the water. I honestly can't recommend this method highly enough, it allowed me to taper down very slowly and carefully and I came off them without side effects. Best wishes to you

TheUpsideDown Fri 13-Jan-17 23:05:14

Thank you Dustpan, I'll certainly look into this method. I've never heard of it before. I've had another bad day but luckily had nowhere to go so stayed in and slept most of the day... I'm feeling so woozy and lethargic

ImperialBlether Fri 13-Jan-17 23:12:14

Oh god, I had this. I took them for a few years and when I came off them (suddenly and stupidly ran out over a weekend) I remember lying on the bed and shaking so much I was jumping off the bed. My friend is a community psychiatric nurse and she said I shouldn't have done it like that, that it's as bad as coming off heroin when you just stop taking them.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now